Ohio, 2024

Winter Storm in Ohio, February 16, 2024

February 16, 2024 · NWS CLE · 1 event in 1 county or zone

Developing low pressure moved across the Ohio Valley on February 16th, with a large area of generally light to moderate snow evolving north of the system. A narrow band of heavy snow with snow rates of up to 2 inches per hour evolved within the larger area of lighter snow across Central Ohio during the late afternoon and early evening hours, with a narrow corridor of amounts greater than 6…

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

Developing low pressure moved across the Ohio Valley on February 16th, with a large area of generally light to moderate snow evolving north of the system. A narrow band of heavy snow with snow rates of up to 2 inches per hour evolved within the larger area of lighter snow across Central Ohio during the late afternoon and early evening hours, with a narrow corridor of amounts greater than 6 inches observed. A Co-op Observer near Centerburg measured 10 inches of snow with this storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Feb 16, 12:52 PM EST, 1 hour 8 minutes earlier.

Area forecast discussion, Feb 16, 12:52 PM EST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
1252 PM EST Fri Feb 16 2024

.SYNOPSIS...
A surface ridge is present across the area this morning. A low
pressure system will move through the Ohio and Tennessee Valleys
this afternoon into tonight. This low will extend a cold front
across the area tonight. Another surface ridge will enter the
area for Saturday. A low pressure system will move east of the
Great Lakes on Saturday night into Sunday.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
9:15 AM Update...
No major changes needed to the forecast with this update. Seeing
light radar returns in snow showers across central Illinois and
Indiana this morning as low pressure slides across the Lower
Ohio Valley through today.

Previous discussion...
The forecast area will start with a relative lull in the
weather this morning. Some lower clouds continue across NE OH
and NW PA with a snow flake here and there, as cold air
advection with 850 mb temperatures around -13C continues over
Lake Erie and residual moisture around 900 mb allows for some
continued lake effect cloud/snow impacts. A surface ridge will
continue to build into the region and scour out the remaining
low level moisture and back winds so that any lake processes
will be away from the forecast area quickly this AM.

A positively tilted upper trough will support the development
of a low pressure system that will move through the Ohio and
Tennessee Valleys. The back side of this system will feature
some frontogenetic forcing that will creep well into Ohio, but
will probably end up staying mostly south of the forecast area.
In the end, have some categorical PoPs for an inch or perhaps
two of snow in the Marion to Stark County corridor this evening
with lesser snow amounts and PoPs further north. The main
trough axis will move through the forecast area tonight and the
main cold front will move through the region. This will push the
main system away from the forecast area. However, cold air
advection behind the front and residual moisture will promote
more efficient lake effect snow processes than those experienced
this morning. Lake effect will ramp up snow in NE OH and NW PA
through Saturday. With a mean 290 flow across the region,
believe that the entire snow belt will have the chance for some
light snow accumulation of an inch or two. Erie County PA could
have a few inches of snow and could be a candidate for an
advisory, as the lake fetch and lift is a bit more sustaining
for snow, especially in the hills south of I-90. This will be
something to watch for in future packages, but for now will have
a long period to get 3-5 inches of snow. Temperatures through
the period will be the coldest and most winter-like it has been
in a while with 20s/30s for highs and 20s for lows.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY NIGHT/...
Warm air advection/southwesterly flow develop Saturday night into
Sunday as a shortwave aloft and surface cold front approach from the
northern Great Lakes. This will allow any remaining lake effect snow
showers to lift north and east Sunday morning into Sunday afternoon,
focusing most of the precip over Lake Erie and into western New
York. Can't rule out an additional inch or two of snow accumulation
near the lakeshore of NW PA Saturday night into Sunday morning with
less than an inch of snow possible in other locations of the
snowbelt region. It will be quite breezy Saturday night into
Sunday thanks to a tightening pressure gradient; sustained winds
of 20 to 25 mph and gusts to 30 to 35 mph are expected in most
locations with locally higher gusts to 40 mph possible along the
immediate lakeshore. Temperatures will be in the mid to upper
30s to lower 40s Sunday with overnight lows in the upper teens
to lower 20s Saturday night and the low to mid 20s Sunday night.
As stated in yesterday afternoon's discussion, the best forcing
and moisture will lie to the north and east of the CWA so
Sunday night/Monday morning's frontal passage will be dry
outside of perhaps a few lake-enhanced snow showers across
interior NW PA Sunday evening.

Flow becomes a bit more zonal on Monday, resulting in dry weather
through the remainder of the period. Afternoon temps will warm into
the low to mid 40s with minimum temps in the mid to upper 20s.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
Zonal flow with weak high pressure at the surface will foster dry
weather through at least the middle of the week. By Wednesday night
or Thursday, a cold front approaching from the west which will
result in increasing rain chances. Still quite a bit of spread in
guidance, so opted for broad chance PoPs late Wednesday through
Thursday.

Temperatures continue to warm through the long term period with
highs in the upper 40s and lower 50s Tuesday giving way to
widespread max temps in the low to mid 50s Wednesday and Thursday.
Overnight lows increase as well throughout the period; Tuesday
night's lows will be in the upper 20s but min temps will be in the
upper 30s to lower 40s by Wednesday night.

&&

.AVIATION /18Z Friday THROUGH Wednesday/...
Primarily VFR across terminals with clouds hovering between 3
and 4 kft this afternoon. Areas of snow showers associated with
a low pressure system are continuing to move eastward across
portions of central Indiana this afternoon. The northernmost
extent of the snow will likely clip southern terminals, mainly
KFDY/KMFD/KCAK/KYNG later this afternoon into the evening. Have
placed TEMPO groups in those TAFs to account for reductions to
mainly visibilities in snow showers.

Lake effect snow develops late this evening into the day
Saturday. This should lead to snow reducing cigs/vis to MVFR/IFR
across lakeshore terminals KCLE/KERI, with some flurries
potentially reaching KYNG.

Northwest flow around 10 knots remains favored through Saturday
afternoon. Winds turn westerly and increase to 12-15 knots with
gusts to 20-25 knots by Saturday afternoon.

Outlook...Non-VFR possible in lake-effect snow showers Saturday
through late Sunday morning.

&&

.MARINE...
Northwest winds have diminished below gales in the eastern basin of
Lake Erie and the Gale Warning has expired. Water levels at Toledo
have risen well above the critical mark for safe navigation which is
14 inches above low water datum, so cancelled the Low Water Advisory
for the western basin. Northwest winds 10 to 20 knots with waves of
4 to 6 feet continue through daybreak before falling to 10 knots or
less with waves under 3 feet by this afternoon. Small Craft
Advisories are in effect from Vermilion OH east and headlines will
gradually expire from west to east this morning into this afternoon.
Expect all headlines to be expired by 18Z/1 PM this afternoon. A
brief lull in marine headlines is expected through tonight, but
another round of Small Craft Advisories will likely be needed from
roughly Avon Point east with northwest winds of 15 to 20 knots early
Saturday morning with headlines expanding westward as west winds
increase Saturday afternoon and Saturday evening.

Southwest winds increase further Saturday night with gales possible
primarily in the open waters of the central and eastern basins of
Lake Erie late Saturday night through early to mid afternoon Sunday.
Gale Watches may be issued with an update within the next 24 hours.
If gales do pan out, a Low Water Advisory will likely be issued
since the west to southwest winds will be favorable for low water in
the western basin. Winds gradually diminish and become variable as a
cold front moves south/southeast across the lake Sunday night into
Monday morning. Winds should remain at around 10 knots Monday into
Tuesday.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...Small Craft Advisory until 1 PM EST this afternoon for LEZ148-
     149.

&&

SYNOPSIS...Sefcovic
NEAR TERM...Iverson/Sefcovic
SHORT TERM...Maines
LONG TERM...Maines
AVIATION...Iverson
MARINE...Maines
Hazardous weather outlook, Feb 16, 7:07 AM EST, 6 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
707 AM EST Fri Feb 16 2024

LEZ061-144>149-164>169-171215-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-
707 AM EST Fri Feb 16 2024

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is the potential for gale force winds on Lake Erie, mainly east
of the Lake Erie Islands on Saturday night into Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ001-002-171215-
Northern Erie-Southern Erie-
707 AM EST Fri Feb 16 2024

This Hazardous Weather Outlook is for northwest Pennsylvania.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Lake effect snow will develop behind a cold front late Friday night and
persist into Saturday. Several inches of new snowfall are possible in Erie
County through Saturday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ142-143-162-163-OHZ003-006>014-017>023-027>033-036>038-047-089-
PAZ003-171215-
Maumee Bay to Reno Beach OH-Reno Beach to The Islands OH-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-
Geauga-Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-
Trumbull-Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-
Marion-Morrow-Holmes-Knox-Ashtabula Lakeshore-
707 AM EST Fri Feb 16 2024

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Knox

When
February 16, 2:00 PM EST to 11:00 PM EST
Where
Knox forecast zone
Reported by
COOP Observer
Coordinates
40.399, -82.421 (the zone’s center; the record gives no point)

Developing low pressure moved across the Ohio Valley on February 16th, with a large area of generally light to moderate snow evolving north of the system. A narrow band of heavy snow with snow rates of up to 2 inches per hour evolved within the larger area of lighter snow across Central Ohio during the late afternoon and early evening hours, with a narrow corridor of amounts greater than 6 inches observed across the southern one-third of Knox County. A Co-op Observer near Centerburg measured 10 inches of snow with this storm, the highest in the county. Members of the public also reported 8 inches of snow near Knox County airport south of Mount Vernon, with 6 inches measured near Martinsburg.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2024Every state in 2024This day in weather historyWarnings in Ohio, February 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1165402.